Nebraska, 2011Flooding in Nebraska, May 26 to 31, 2011
May 26 to 31, 2011 · NWS OAX · 4 events in 4 counties and zones
High releases from upstream reservoirs brought increasing flows and flooding along the Missouri River downstream of Gavins Point Dam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High releases from upstream reservoirs brought increasing flows and flooding along the Missouri River downstream of Gavins Point Dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 2:11 AM CST, 2 hours 49 minutes earlier.
Area forecast discussion, May 26, 2:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT THU MAY 26 2011
.DISCUSSION...
CHALLENGING FORECAST THROUGH THE SHORT TERM AS AREA STAYS UNDER
FAST FLOW ALOFT AND SURFACE BOUNDARY HANGS AROUND NEAR THE
SOUTHERN BORDER AREA.
UPPER LOW NEAR ST LOUIS AT 07Z WILL CONTINUE TO TRACK TO THE EAST
TODAY PULLING BACK EDGE OF CLOUD SHIELD EAST OF THE AREA BY
DAYBREAK. MAINLY SUNNY AND MILD TODAY BUT NICE WEATHER LOOKS TO BE
SHORT LIVED. NEXT WAVE MOVES INTO THE NORTHERN PLAINS TONIGHT WITH
INCREASING CLOUDS AND KICKING OFF BAND OF CONVECTION STRETCHING
SOUTH INTO EASTERN NEBRASKA LATE TONIGHT INTO FRIDAY. FRIDAY NIGHT
INTO SATURDAY SOMEWHAT PROBLEMATIC AS MODELS SHOW DIFFERENT TIMING
IN DEVELOPMENT OF LOW LEVEL WARM ADVECTION AND PLACEMENT OF
SURFACE BOUNDARY. FOR NOW HAVE INTRODUCED SOME LOW POPS ALONG THE
SOUTHERN BORDER LATE FRIDAY NIGHT INTO SATURDAY WITH HIGHER POPS
SATURDAY NIGHT WHEN MODELS COME INTO BETTER AGREEMENT.
SOME RISK OF ADDITIONAL STORMS SUNDAY INTO MONDAY WHICH COULD IMPACT
MEMORIAL DAY PLANS FOR PEOPLE. NO CHANGE TO CURRENT POPS AT THIS TIME.
REMAINDER OF THE EXTENDED PERIOD NOT LOOKING MUCH BETTER WITH SOME
CHANCE OF STORMS ON PERIPHERY OF BUILDING RIDGE OVER THE PLAINS
REGION TUESDAY THROUGH THURSDAY. 00Z ECMWF RETROGRADES UPPER RIDGE
TO THE WESTERN CONUS BEYOND CURRENT EXTENDED PERIOD WITH POSSIBLE
NORTHWEST FLOW SETTING UP. SUMMER PATTERN MAY HAVE ARRIVED.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
MID LEVEL CLOUDS ASSOCIATED WITH LOW PRESSURE SYSTEM SPINNING EAST
INTO ILLINOIS WILL CLEAR EASTERN NEBRASKA DURING THE MORNING. VFR
CONDITIONS ARE EXPECTED AFTER THAT WITH MOSTLY CLEAR SKIES THROUGH
THURSDAY. INCREASING MID LEVEL CLOUDS ARE FORECAST AFTER 06Z AS NEXT
SYSTEM MOVES THROUGH THE NORTHERN PLAINS. THUNDERSTORMS MAY REACH
TAF SITES BEFORE 12Z FRIDAY WITH ASSOCIATED MVFR CONDITIONS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
FOBERT/DERGAN
Hazardous weather outlook, May 26, 3:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CDT THU MAY 26 2011
IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088>090-092-262330-
MONONA-SHELBY-MONTGOMERY-PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-
WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
BUTLER-SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-
PAWNEE-
420 AM CDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN PARTS OF
NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY.
ADDITIONAL STORMS ARE POSSIBLE MAINLY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA FRIDAY NIGHT AND SATURDAY...THEN ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH MONDAY NIGHT. AS OF NOW...IT APPEARS
THAT SEVERE THUNDERSTORM DEVELOPMENT MAY BE POSSIBLE SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT INTO MONDAY WHEN THE NEXT STORM
SYSTEM CROSSES THROUGH THE CENTRAL PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-262330-
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-WASHINGTON-DOUGLAS-SARPY-
CASS-OTOE-NEMAHA-RICHARDSON-
420 AM CDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI
RIVER FROM AROUND BLAIR AND OMAHA DOWNSTREAM TO RULO.
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN PARTS OF
NORTHEAST NEBRASKA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY.
ADDITIONAL STORMS ARE POSSIBLE MAINLY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA FRIDAY NIGHT AND SATURDAY...THEN ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH MONDAY NIGHT. AS OF NOW...IT APPEARS
THAT SEVERE THUNDERSTORM DEVELOPMENT MAY BE POSSIBLE SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT INTO MONDAY WHEN THE NEXT STORM
SYSTEM CROSSES THROUGH THE CENTRAL PLAINS.
MINOR TO MODERATE FLOODING OF THE MISSOURI RIVER WILL CONTINUE
INTO NEXT WEEKEND FROM BLAIR AND OMAHA DOWNSTREAM THROUGH RULO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
FOBERT
Flood, Knox
- When
- May 26, 5:00 AM CST to May 31, 11:59 PM CST
- Where
- Knox County, 5.64 mi NW of Verdel to 3.24 mi NE of Santee
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.867, -98.291
Heavy rain on the upper Missouri River basin and then high releases from Missouri River Reservoirs brought prolonged flooding along the Missouri River. In Knox county the flooding closed Highway 12 east of Verdel and east of Niobrara and also closed Highway 14/37 north of Niobrara. The flooding also forced the evacuation of Lazy River Acres which was in between Niobrara and Verdel. The flooding carried over into and got progressively worse in June.
Flood, Washington
- When
- May 26, 7:00 AM CST to May 31, 11:59 PM CST
- Where
- Washington County, 2.64 mi SE of Nashville to 2.35 mi NNE of Ft Calhoun Bil Lo Ar
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.389, -95.971
High releases from upstream reservoirs brought steadily increasing flows and flooding along the Missouri River. The river near Blair climbed to around its 26.5 foot flood stage in the morning of May 26th, and then continued rising into June. The flooding in Washington county was especially felt in the Fort Calhoun where at least 60 homes or cabins were flooded or cutoff by flood waters. The high school in Ft. Calhoun was opened as a shelter for flood victims. In addition, recreation areas along the river were flooded.
Flood, Douglas
- When
- May 27, 8:00 PM CST to May 31, 11:59 PM CST
- Where
- Douglas County, 2.79 mi SE of Albright to 0.77 mi SSE of (Oma)eppley Fld Omah
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.191, -95.933
High releases from upstream reservoirs brought steadily increasing flows along the Missouri River. At Omaha the river climbed to around its 29 foot flood stage late on May 27th, and then continued rising into June. The flooding in Douglas county along the Missouri closed a park and baseball diamonds on the northwest side of Omaha, and low areas around downtown on the river side of the Levee began flooding when flood gates were installed. Boating and other recreational areas were also either flooded or closed by the end of the month.
Flood, Sarpy
- When
- May 27, 8:00 PM CST to May 31, 11:59 PM CST
- Where
- Sarpy County, 1.91 mi NNW of Avery to 1.67 mi NE of Avery
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.197, -95.938
High releases from upstream reservoirs brought steadily increasing flows along the Missouri River. The river near Omaha climbed to around its 29 foot flood stage late on May 27th, and then continued rising into June. The flooding in Sarpy county spread into at least one park causing its closure. Boating and other recreational areas were also either flooded or closed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Flood in Washington, May 26 to 31, 2011$300,000 · 1 event
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300847, 297245, 297241, 297243.